Progress in the understanding of the pathology and pathogenesis of cutaneous drug eruptions: Implications for management
Calcium Channel Blockers
Lupus Erythematosus, Cutaneous
Cutaneous drug eruptions are among the most common adverse reactions to drug therapy. The etiology may reflect immunologic or nonimmunologic mechanisms, the former encompassing all of the classic Gell and Combs immune mechanisms. Cumulative and synergistic effects of drugs include those interactions of pharmacokinetic and pharmacodynamic factors reflecting the alteration by one drug of the effective serum concentration of another and the functions of drugs and their metabolites that interact to evoke cutaneous and systemic adverse reactions. Recent observations include the role of concurrent infection with lymphotropic viruses and drug effects that, through the enhancement of lymphoid blast transformation and/or lymphocyte survival and the contribution of intercurrent systemic connective tissue disease syndromes, promote enhanced lymphocyte longevity and the acquisition of progressively broadening autoantibody specificities. The latter are particularly opposite to drug-induced lupus erythematosus and to drug reactions in the setting of HIV infection. Specific common types of cutaneous drug eruptions will be discussed in this review. Successful management of cutaneous drug eruptions relies upon the prompt discontinuation of the causative medication; most drug eruptions have a good prognosis after this is accomplished. Oral or topical corticosteroids can be administered to aid in the resolution of some types of eruptions. Antihistamines or anti-inflammatory agents may also be administered for some eruptions.